Warfarin-induced deep vein thrombosis

Int Med Case Rep J. 2014 Sep 9;7:123-5. doi: 10.2147/IMCRJ.S62100. eCollection 2014.

Abstract

We are presenting a 72-year-old female who was admitted to hospital with deep vein thrombosis (DVT). She was known to have atrial fibrillation and was initiated on warfarin for stroke prophylaxis 3 days earlier. She was given warfarin therapy without low molecular weight heparin cover as per "slow-start regimen" protocol. The warfarin dose was increased after 3 days to achieve rapid anticoagulation, resulting in DVT in the left leg. We propose that the higher unopposed warfarin dose utilized in this case resulted in DVT. Warfarin loading doses may paradoxically result in a hypercoagulable state and potential clot formation because of significant reductions in protein C and protein S levels.

Keywords: deep vein thrombosis; protein C; protein S; slow-start regimen; stroke prophylaxis; warfarin; warfarin-induced skin necrosis.

Publication types

  • Case Reports